Alert archive / Colorado / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 72, NWS Pueblo, CO

July 7, 1998Baca County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 7, 1998, 5:45 PM MDT for Baca County, Colorado. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 7, 1998, 5:45 PM MDT (23:45 UTC)
Expired
Jul 7, 1998, 6:50 PM MDT
In force
65 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County Baca County, CO

What was reported inside it

TimeReportWhereRemark
Jul 7, 5:55 PM MDTHail 1.25Springfield, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.8 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1998-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 528 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1998-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
528 J/kg
Mixed-layer CIN
-247 J/kg
Mixed-layer LCL
1294 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPUB 072345 RRA
SVRPUB
COC009-080050-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
545 PM MDT TUE JUL 7 1998

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BACA COUNTY IN SOUTHEASTERN COLORADO

* UNTIL 650 PM MDT

* AT 544 PM MDT...RADAR SHOWED A SEVERE STORM 3 MILES SOUTHEAST OF
  SPRINGFIELD MOVING NORTH AT 10 MPH.

SOME LOCATIONS AFFECTED WILL BE SPRINGFIELD THROUGH 615 PM.  AT THIS
TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL
AND DAMAGING WINDS.  IF YOU ARE IN OR CLOSE TO THE WARNED AREA GO
TO SAFETY IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT
OFFERS THE BEST PROTECTION. 0 SEVERE STORMS CAN PRODUCE TORNADOES
WITH LITTLE WARNING.

PW/SR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 1:50 PM MDT, 3 hours 55 minutes earlier.

Area forecast discussion, Jul 7, 1:50 PM MDT, 3 hours 55 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
150 PM MDT TUE JUL 7 1998

CHALLENGE TONIGHT IS PRECIPITATION CHANCES AND AMOUNTS.  VERY MOIST
ATMOSPHERE OVER SRN CO WITH PRECIPITABLE WATER LIKELY 1-1.25 INCHES
OR ABOUT 150 PERCENT OF NORMAL.  LOW LEVEL MOISTURE ALSO PLENTIFUL
WITH SURFACE DEWPOINTS IN THE UPPER 50S AND 60S.  WATER VAPOR LOOP
SHOWS A DISTURBANCE MOVING NWWD OVER FAR ERN NM THIS AFTERNOON.
SURFACE CHART SHOWS A SURFACE BOUNDARY STRETCHING FROM EAST CENTRL NM
THRU THE TX PNHDL.  THE NGM/ETA FORECAST THIS BOUNDARY TO DRIFT NWRD
TONIGHT INTO SE CO WHICH SEEMS REASONABLE WITH THE DISTURBANCE MOVING
NWWRD THRU NM.  WIDESPREAD CONVECTION FIRING OVER NM THIS AFTERNOON
DRIFTING NEWD WHILE MID CLOUD DECK OVER SE PLAINS IS DECREASING.  WITH
MODELS SHOWING A FAIRLY DEEP UPSLOPE TONIGHT...ABUNDANT MOISTURE AND
WEAK DISTURBANCES ROTATING AROUND THE UPPER HIGH...WILL FORECAST LIKELY
SHOWERS/TSTMS TONIGHT WITH TSTMS MAINLY DURING THE EVENING HOURS.
CONCERNED ABOUT LOCALLY HEAVY RAINS...ESPECIALLY OVER SE ZONES WHERE
THE MODELS ARE SHOWING SUSTAINED UVV...850 MB MOISTURE FLUX CONVERGENCE
AND ADEQUATE INSTABILITY.  ALTHOUGH LOCALLY HEAVY RAINS LIKELY IN PTNS
OF THE SE ZONES TONIGHT AS PER QPF DISCUSSIONS...WILL HOLD OFF ON ISSUING
A FLASH FLOOD WATCH SINCE THESE AREAS HAVE BEEN QUITE DRY LATELY AND STILL
SOME UNCERTAINTY ABOUT HOW WIDESPREAD THE HEAVY RAIN WILL BE TONIGHT.
SINCE THIS HEAVY RAIN SITUATION WILL LIKELY CONTINUE INTO TOMORROW...IF
HEAVY RAINS FALL TONIGHT...A WATCH MAY BE NECESSARY FOR LATER PERIODS.
THANK YOU TO DEN/AMA FOR COORDINATION.    SR

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 5:24 PM MDTSevere Thunderstorm WarningPUBProwers61 min

Nearby

Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.